Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
165 Doctors are Online

37 yr. old male is suffering from tongue cancer.

I am a 37 yr. old male, used smokeless tobacco for 20 yrs. I quit using smokeless tobacco about 4 months ago, in the last month I have developed white spots on the sides of my tongue. I am afraid it is tongue cancer , my only problem is that I am in the military and currently located at a forward operating base in Afghanistan. I don t have access to a dentist or any doctor who knows much about oral health. I should be back in states in 3 months, but am wondering if I need to try and get back home sooner. Really just need to know if a 3 month wait is going to be too disastrous. Thanks for the Help!!
Asked On : Mon, 16 May 2011
Answers:  1 Views:  798
Report Abuse
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions
ENT Specialist 's  Response
1. Your Leukoplakia (white patches on tongue) are most probably related to smokeless tobacco use over the last two decades.
2. Leukoplakia is considered benign but a potential precancerous lesion with a risk of turning cancerous in 5 to 15% persons.
3. Stopping the irritative factor, such as smokeless tobacco in your case, lowers the risk. Usually, the Leukoplakia stabilizes or reduces after the original irritation that caused it has been stopped.There are some other causes besides tobacco which can lead to other types of Leukoplakia.
4. There is no substitute for direct examination and biopsy.
5. There is no harm in waiting for three months with true Leukoplakia, however if the lesion turns cancerous, it will spread fast as the tongue is a very vascular organ rich in lymphatics which drain to both sides of the body.
6. One option for you is a brush biopsy with Oral CDX which you can easily arrange for.
Answered: Mon, 16 May 2011
I find this answer helpful
Disclaimer: These answers are for your information only and not intended to replace your relationship with your treating physician.
This is a short, free answer. For a more detailed, immediate answer, try our premium service [Sample answer]


Loading Online Doctors....
© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor